Pennsylvania, 2014

Damaging Winds in Pennsylvania, April 4, 2014

April 4, 2014 · NWS PBZ · 2 events in 1 county or zone

A strong cold front pushed across eastern Ohio and western Pennsylvania the evening of the 4th, with a band of showers and isolated thunderstorms. This band produced scattered reports of trees down with some damage to outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front pushed across eastern Ohio and western Pennsylvania the evening of the 4th, with a band of showers and isolated thunderstorms. This band produced scattered reports of trees down with some damage to outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 1:37 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 4, 1:37 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT FRI APR 4 2014

.SYNOPSIS...
SHOWERS AND GUSTY WINDS WILL ACCOMPANY A COLD FRONT THIS
EVENING. COOL HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
PRE-FRONTAL WIND SHIFT CROSSING WRN PA AT 18Z AND WILL PUSH EAST OF
THE RIDGES AS THE AFTERNOON WEARS ON...WITH WIDESPREAD SHOWERS
EXITING WITH IT.

MAIN FRONT NOW ENTERING CENTRAL OHIO WILL SWEEP TO THE RIDGES
TOWARD SUNSET. SHOWERS WILL BE SCATTERED THIS EVENING WITH GUSTY
SOUTHWEST WINDS IN TIGHT PRESSURE GRADIENT UNDER LOW PRESSURE
MOVING ACROSS THE GREAT LAKES. TEMPERATURES TONIGHT WILL FALL OFF
QUICKLY IN THE EVENING AS DRIER AND COLDER AIR PRESSES IN. A FEW
RAIN OR SNOW SHOWERS ACROSS THE I-80 CORRIDOR AND HIGHER
ELEVATIONS OF TUCKER AND GARRETT COUNTIES TOWARD DAYBREAK. WENT
BELOW GUIDANCE TONIGHT AS MODELS MAY BE MISSING 850MB TEMPS
APPROACHING -8C BY MORNING.

WINDS WILL BE GUSTY SATURDAY AS SURFACE HIGH PRESSURE PUSHES IN
FROM THE WEST AS GREAT LAKES LOW SHIFTS INTO EASTERN CANADA. WINDS
WILL DIMINISH INTO THE AFTERNOON AS SURFACE PRESSURE GRADIENT
SLACKENS. MAX TEMPS WILL BE AROUND 10 DEGREES BELOW AVERAGE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CENTER OF HIGH PRESSURE WILL BE ACROSS REGION SATURDAY NIGHT WITH
CLEAR SKIES AND CALM WINDS. LOWS WILL BE MAINLY IN THE 20S. CHILLY
MORNING TEMPERATURES SHOULD REBOUND QUICKLY SUNDAY...AS SOUTHERLY
FLOW RETURNS IN ADVANCE OF THE NEXT SYSTEM WITH MAX TEMPS BACK TO
NEAR NORMAL..

LOW PRESSURE SYSTEM WILL DEEPEN AS IT MOVES NORTHEAST TOWARD THE
UPPER OHIO VALLEY SUNDAY NIGHT WITH RAIN OVERSPREADING THE REGION
SOUTH TO NORTH MONDAY MORNING. BY LATE DAY DRY SLOT WITH SYSTEM
WILL WORK NORTHWARD FROM WEST VIRGINIA WITH RAIN DIMINISHING LATE
DAY ACROSS THE SOUTH. CLOUDS AND RAIN WILL HOLD TEMPERATURES JUST
BELOW AVERAGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOW PRES IS EXPD TO CONT TRACKING INTO THE GT LKS MON NGT WITH
GRDLY DCRG RAIN CHCS. AN ERN CONUS TROF WL THEN SET UP THRU MD WK
WITH OCNL PCPN CHCS...THOUGH PROGGED MOISTURE IS LMTD. RIDGING
BRIEFLY BLDS IN THU BEFORE MORE TROFG DVLPS ACRS THE GT LKS FRI.
BLO AVG TEMPS THRU MD WK WL RISE TO NR OR ABV AVG LVLS BY LT WK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHWRS AHD OF AN APRCHG CDFNT WL CONT TO BRING OCNL MVFR CONDS THIS
AFTN. AFT A LT AFTN FROPA...EXP MVFR STRATOCU CIGS TO CONT OVRNGT
BEFORE BLDG HIGH PRES SCATTERS OUT THE CLDS SAT MRNG FOR MOST
PORTS. CU RULE/ SOUNDINGS INDICATE MVFR CIGS CONTG FOR FKL/DUJ
UNTIL ERLY AFTN.

.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RSTRNS ARE EXPD TO RTN MON INTO TUE AS LOW PRES TRACKS FM THE MS
VLY TO THE GT LKS. A CROSSING UPR TROF COULD BRING RSTRNS TUE
NGT/WED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 4, 1:40 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT FRI APR 4 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-051845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
240 PM EDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 4, 3:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI APR 4 2014

OHZ041-042100-
COLUMBIANA OH-
432 PM EDT FRI APR 4 2014

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT NORTHWESTERN
COLUMBIANA COUNTY...

AT 428 PM EDT...A SMALL LINE OF SHOWERS WITH STRONG WIND GUSTS WAS
LOCATED 6 MILES WEST OF HOMEWORTH...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE QUICKLY
PASSES.

  LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...          SALEM...              LEETONIA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4093 8082 4091 8081 4090 8067 4077 8109
      4090 8109 4091 8108 4091 8091 4093 8091
      4093 8090 4093 8083

15
Special weather statement, Apr 4, 3:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT FRI APR 4 2014

PAZ014-021-022-073-042130-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
457 PM EDT FRI APR 4 2014

...A SHOWER CLUSTER WITH STRONG WIND GUSTS WILL AFFECT EXTREME
NORTHWESTERN WESTMORELAND...NORTHEASTERN ALLEGHENY...SOUTHEASTERN
BUTLER AND SOUTHWESTERN ARMSTRONG COUNTIES...

AT 453 PM EDT...A CLUSTER OF SHOWERS WITH STRONG WIND GUSTS WAS
LOCATED 3 MILES EAST OF ALLISON PARK...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS SHOWER AREA.

  LOCATIONS IMPACTED INCLUDE...
  RUSSELLTON...         NEW KENSINGTON...     NATRONA HEIGHTS...
  LERNERVILLE...        SARVER...             FREEPORT...
  LEECHBURG...          VANDERGRIFT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4081 7964 4061 7951 4053 7991 4064 7996

15
Special weather statement, Apr 4, 4:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT FRI APR 4 2014

OHZ039-040-042130-
CARROLL OH-TUSCARAWAS OH-
500 PM EDT FRI APR 4 2014

...A THUNDERSTORM WITH GUSTY WIND WILL AFFECT NORTHERN TUSCARAWAS
AND WEST CENTRAL CARROLL COUNTIES...

AT 457 PM EDT...AN ISOLATED THUNDERSTORM WAS LOCATED NEAR
SUGARCREEK...MOVING EAST AT 50 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          DOVER...
  NEW PHILADELPHIA...   BOLIVAR...            MINERAL CITY...
  SHERRODSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4058 8167 4059 8167 4066 8142 4066 8140
      4066 8124 4046 8120 4041 8167 4047 8168

15
Special weather statement, Apr 4, 4:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT FRI APR 4 2014

PAZ007-008-013-042145-
LAWRENCE PA-MERCER PA-VENANGO PA-
503 PM EDT FRI APR 4 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT MERCER...NORTHWESTERN
LAWRENCE AND WESTERN VENANGO COUNTIES...

AT 501 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
4 MILES EAST OF CORTLAND TO 5 MILES SOUTHEAST OF YOUNGSTOWN...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  FARRELL...            SHARON...             PULASKI...
  HERMITAGE...          NEW WILMINGTON...     GREENVILLE...
  FREDONIA...           MERCER...
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  SUGARCREEK...         POLK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4128 7983 4097 8052 4148 8053 4150 8044
      4150 8001 4158 7988

15

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
April 4, 4:10 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.230, -80.440

Emergency management reported several trees down in Hermitage.

Thunderstorm Wind, Mercer

When
April 4, 4:17 PM EST
Where
Mercer County, 1.38 mi N of Clark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.300, -80.430

Emergency management reported several trees down in Pymatuning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502732, 502731.